Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 19, 2021Conejos County, Colorado

NWS Pueblo, CO issued this special weather statement at May 19, 2021, 4:37 PM MDT for Conejos County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 4:37 PM MDT (22:37 UTC)
Expired
May 19, 2021, 5:00 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 215 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 380 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS85 KPUB 192237
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Wed May 19 2021
 
COZ067-068-070-071-192300-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
437 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTHEASTERN CONEJOS COUNTIES UNTIL 500
PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Capulin, or 17 miles west of Alamosa, moving southeast
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manassa, Sanford, La Jara, Romeo, Capulin and Bountiful. 

LAT...LON 3748 10643 3754 10617 3718 10576 3711 10621
TIME...MOT...LOC 2237Z 324DEG 30KT 3740 10618 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 19, 3:54 PM MDT, 43 minutes earlier.

Area forecast discussion, May 19, 3:54 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday)
Issued at 353 PM MDT Wed May 19 2021

Main Forecast Concerns/Challenges:

1) Showers and thunderstorms through this evening across the
mountains and adjacent lower levels, and the far eastern plains. A
few stronger storms capable of producing small hail and gusty winds
remains, with the potential for burn scar flash flooding continuing.

2) Possible isolated thunderstorm development over the far eastern
plains Thursday afternoon.

Shower and thunderstorm development has continued to increase in
coverage and intensity over the last couple of hours, primarily
focused across the mountains and adjacent lower levels. Storms have
remained sub-severe, though have received reports of small hail and
even a funnel. Given trends and overall setup, expect storms to
remain similar strength for the remainder of the afternoon into this
evening. This includes any additional isolated storms that develop
across the far eastern plains, near the CO and KS border. No changes
to the Flash Flood Watch this afternoon, with the risk of burn scar
flash flooding continuing this afternoon. So far, storms have missed
the burn scars, though latest radar imagery is showing some stronger
development near the Junkins and Spring burn scars. While this risk
continues for all burn scars, think the highest risk will be for the
Junkins and Spring burn scars into this evening. Precip development
and this risk will decrease by early to mid evening.

Warming trend continues into Thursday, with 70s and 80s highs
expected. Overall, expect drier weather across much of southern CO
on Thursday. Continue to monitor the potential for isolated
thunderstorm development over the eastern plains on Thursday
afternoon. Guidance varies to the extent of this development or any
development, likely given some capping in place. Do think there
remains the potential for at least an isolated storm, and if it were
to occur, think it will have the potential to become strong to
severe.

.LONG TERM...(Thursday night through Wednesday)
Issued at 353 PM MDT Wed May 19 2021

...Conditional Severe thunderstorm threat for portions of the
southeast plains Friday through Sunday with Sunday having the
greatest potential risk...

Upper low digging through the western U.S. will put strong
meridional flow across CO through the mid term.  While western areas
gradually dry out, southeast plains will be dealing with a dry line
along and east of a deepening lee side trough...with potential
repeated severe thunderstorm days Friday through Sunday.  Activity
will be more isolated and conditional for Friday and potentially
Saturday, becoming more widespread for Sunday as the base of the
upper trough swings through southern CO as the upper low lifts from
the Great Basin into the northern Rockies Sunday night. A lot of
details still to be worked out but a cap will be in place for Friday
and Saturday which could break if enough heating, convergence along
a the dryline/trough axis or subtle forcing moves through.
Sufficient shear will be in place and where surface winds can back
subtly from the southeast would could even have an isolated tornado
risk as this will increase local helicity values. Otherwise, large
hail and damaging winds will be possible if CAPE is sufficient which
still varies between models.

The western mountains will see rounds of showers and thunderstorms
Friday and Saturday but conditions dry out with critical fire
weather conditions becoming more likely across the valleys and I-25
corridor.  Quick contact with land management agencies and with
green up in full force, fuels will not be receptive which will
mitigate fire weather concerns.

The weather dries out for Monday and Tuesday but a cold front will
bring another increase in low level moisture to the southeast plains
and another increase in thunderstorms for Wednesday for the
southeast mountains and plains as yet another low pressure system
approaches the area.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 353 PM MDT Wed May 19 2021

Scattered showers and thunderstorms will continue to develop
across parts of southern CO through this evening, with most of
this development expected around ALS. Latest radar imagery is
showing development around ALS at this time, and still expect
thunderstorms to move across ALS through this evening. Some
potential for a stray shower or storm to move near COS and PUB
through early this evening, but still think the potential for any
prevailing showers or storms is low at this time. Dry weather and
VFR conditions are then expected across all the TAF sites later
this evening through the end of the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072>074-
077>080-083-087.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...KT
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 19, 11:59 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Wed May 19 2021

COZ058>089-093>099-201800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Wed May 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected over the mountains and the
far eastern plains, along the Colorado and Kansas border, this
afternoon through early evening. Main risks with any storm will
be small hail, gusty winds, and heavy rainfall. If a thunderstorm
develops over the Spring, Decker, Junkins, or Hayden Pass burn
scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms, some possibly strong to severe, will be
possible Thursday through Sunday across the eastern plains. Large
hail and damaging winds will be possible, and an isolated tornado
cannot be ruled out. The overall highest chance for strong to
severe storms will be Saturday.

For Monday and Tuesday, isolated thunderstorms will be possible on
the plains. Gusty winds and small hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening over the mountains.

RODRIGUEZ

In the hours before

Special weather statement, May 19, 2:45 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT Wed May 19 2021

COZ069-070-072-073-192115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
245 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA AND SOUTHERN
SAGUACHE COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis Lake, or 19 miles northeast of Alamosa, moving south at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Luis Lake and Great Sand Dunes.

LAT...LON 3776 10580 3778 10562 3759 10553 3758 10578
TIME...MOT...LOC 2045Z 339DEG 11KT 3771 10570

KT
Special weather statement, May 19, 3:04 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Wed May 19 2021

COZ071>074-078>080-087-192200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Wet Mountains between 6300 and 10000Ft-Southern San Luis Valley-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Wet Mountain Valley Below 8500 Ft-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Wet Mountains above 10000 Ft-
304 PM MDT Wed May 19 2021

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

Western Huerfano County in southeastern Colorado...
Southeastern Custer County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
West central Pueblo County in southeastern Colorado...

A weather system over Colorado will favor the development of showers
or thunderstorms and weak funnel clouds for the next few hours.

These weak funnels can extend thousands of feet down from the base of
the parent cloud, and typically last for only a few minutes then
dissipate.  However,on rare occasions, they can briefly reach the
ground and cause minor damage.

If you are in Colorado, be alert for the possibility of seeing a
funnel cloud, and if you do, call your local law enforcement agency,
and they will relay your report to the national weather service.  If
you are a weather spotter for the national weather service in pueblo,
please call our office directly if you spot a funnel cloud.

If a funnel cloud comes close to the ground near you, go to a place
of safety, preferably in a sturdy building.
Special weather statement, May 19, 3:06 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT Wed May 19 2021

COZ081>083-085-192130-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
306 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 330 PM
MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Colorado Springs, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Victor.

LAT...LON 3875 10513 3877 10498 3856 10493 3852 10518
TIME...MOT...LOC 2105Z 332DEG 8KT 3870 10506

MG/KT
Special weather statement, May 19, 3:16 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Wed May 19 2021

COZ079-080-087-192145-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
316 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 16 miles north of Spring Burn Scar north of
Highway 160, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Some brief cold air funnels will also be possible with
this storm.

Locations impacted include...
Gardner, Farisita and Greenhorn Mountain.

LAT...LON 3780 10523 3796 10512 3787 10488 3771 10498
TIME...MOT...LOC 2116Z 295DEG 14KT 3786 10511

KT
Special weather statement, May 19, 3:30 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT Wed May 19 2021

COZ070>073-192200-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
330 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALAMOSA AND CENTRAL
COSTILLA COUNTIES UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Blanca, or 16 miles west of Spring Burn Scar south of Highway 160 in
Costilla county, moving southwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. Brief cold air funnels will also be possible with this storm.

Locations impacted include...
Blanca and Fort Garland.

LAT...LON 3757 10554 3748 10537 3724 10549 3736 10569
TIME...MOT...LOC 2130Z 026DEG 16KT 3747 10550

KT
Special weather statement, May 19, 4:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Wed May 19 2021

COZ067-068-070-071-192300-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
437 PM MDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTHEASTERN CONEJOS COUNTIES UNTIL 500
PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Capulin, or 17 miles west of Alamosa, moving southeast
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manassa, Sanford, La Jara, Romeo, Capulin and Bountiful.

LAT...LON 3748 10643 3754 10617 3718 10576 3711 10621
TIME...MOT...LOC 2237Z 324DEG 30KT 3740 10618

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:19 PM MDTRiver Flood WarningPUBPueblo17 hr
May 19, 11:14 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more10 hr
May 19, 2:27 PM MDTSpecial Weather StatementPUBSaguache48 min
May 19, 2:45 PM MDTSpecial Weather StatementPUBAlamosa30 min
May 19, 3:06 PM MDTSpecial Weather StatementPUBTeller24 min
May 19, 3:16 PM MDTSpecial Weather StatementPUBHuerfano29 min
May 19, 3:30 PM MDTSpecial Weather StatementPUBCostilla30 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.